Communications in Information and Systems

Volume 13 (2013)

Number 4

Special Issue in Honor of Marshall Slemrod: Part 4 of 4

A canonical small divisor problem for the Nash-Moser method

Pages: 469 – 485



Blake Temple (Department of Mathematics, University of California at Davis)

Robin Young (Department of Mathematics and Statistics, University of Massachusetts, Amherst, Mass., U.S.A.)


In this note we prove a general elementary small divisor theorem for $H^s$ norms of $N \times N$ matrices that provides a potentially useful estimate for expunging resonances in Nash-Moser Newton Iterations. The theorem requires compatibility conditions on the approximating matrices, and we investigate how the theorem can fail when the compatibility conditions are violated. This investigation suggests that establishing compatibility of the approximations, not the presence of small eigenvalues, is the main obstacle in obtaining small divisor theorems sufficient for expunging resonances in Nash-Moser Newton Iterations.

Full Text (PDF format)